To the top

Page Manager: Webmaster
Last update: 9/11/2012 3:13 PM

Tell a friend about this page
Print version

Hepatotoxicity associated… - University of Gothenburg, Sweden Till startsida
Sitemap
To content Read more about how we use cookies on gu.se

Hepatotoxicity associated with statins: Reports of idiosyncratic liver injury post-marketing

Journal article
Authors Einar Björnsson
Elin I. Jacobsen
Evangelos Kalaitzakis
Published in Journal of Hepatology
Volume 56
Pages 374-380
ISSN 01688278
Publication year 2012
Published at Institute of Medicine, Department of Internal Medicine and Clinical Nutrition
Pages 374-380
Language en
Links doi.org/10.1016/j.jhep.2011.07.023
Keywords Drug-induced liver injury, Hepatoxicity, Statins
Subject categories Internal medicine

Abstract

Background & Aims: Limited data exist on drug-induced liver injury (DILI) associated with statins. Methods: Reports on adverse reactions suspected to be due to statins received by the Swedish Adverse Drug Reactions Advisory Committe 1988-2010 were analyzed. Only cases with >5 × upper limit of normal (ULN) in aminotransferases and/or alkaline phosphatase >2 × ULN were included. Results: The most common types of ADRs suspected were DILI in 124/217 (57%) cases. A total of 73/124 (59%) cases had at least possible relationship, median age 64 years (57-73), 55% males, whereas 25/124 cases (20%) were excluded due to mild elevations of liver tests and 26 due to unlikely relationship and/or lack of data. A statin-related DILI episode was reported in 1.2/100,000 users. Atorvastatin was implicated in 30/73 (41%) cases, simvastatin in 28 (38%), fluvastatin (15%), and others. Two patients died of acute liver failure, one underwent liver transplantation and 25 (34%) had jaundice. Three patients were rechallenged with the same statin producing similar patterns of liver injury. The median duration of therapy was 90 days (30-120), 120 (39-248) for atorvastatin, and 75 (30-150) for simvastatin (NS). Cholestatic/mixed injury was more common with atorvastatin, 17/30 (56%) than with simvastatin, 7/28 (24%) (p = 0.018). Conclusions: Idiosyncratic liver injury associated with statins is rare but can be severe. After recovery, a similar pattern of liver injury can be reproduced on re-exposure. Most patients experience liver injury 3-4 months after start of therapy. Atorvastatin is mostly associated with cholestatic liver injury whereas hepatocellular injury is more common with simvastatin. © 2011 Published by Elsevier B.V. on behalf of the European Association for the Study of the Liver.

Page Manager: Webmaster|Last update: 9/11/2012
Share:

The University of Gothenburg uses cookies to provide you with the best possible user experience. By continuing on this website, you approve of our use of cookies.  What are cookies?